West Virginia, 2021

Flash Flood and Flood in West Virginia, June 21 to 22, 2021

June 21 to 22, 2021 · NWS PBZ · 2 events in 2 counties and zones

Heavy downpours along a frontal boundary combined with eastward-moving showers and storms, which developed south of Columbus, OH, to create flash flooding and areal flooding south of Pittsburgh.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Heavy downpours along a frontal boundary combined with eastward-moving showers and storms, which developed south of Columbus, OH, to create flash flooding and areal flooding south of Pittsburgh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 21, 11:53 AM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 21, 11:53 AM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1253 PM EDT Mon Jun 21 2021

.SYNOPSIS...
Thunderstorms, potentially strong to severe, are expected this
afternoon and early evening with a crossing cold front. Cooler and
dry conditions expected Tuesday followed by a warming trend through
the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Sfc low pressure across the Great Lakes will shift northeastward
into southern Ontario as a trailing cold front crosses the upper
Ohio Valley today. Convection ahead of the front is already underway
and with ML CAPE values in excess of 2000 J/kg, 35kts, effective
shear, and steep low level lapse rates, severe weather will be
possible with damaging winds the primary threat. Tornadoes will also
be possible with discreet storms as latest hodographs and expected
storm motion will be ideal for streamwise vorticity into storms.
Large hail isn't completely out of the question with discreet cells
ahead of the front but 50dbz cores would need to be at least 35kft or
so before that became a possibility. A Severe Thunderstorm Watch has
been issued for the entire forecast area and runs until 7PM this
evening.

Minor flooding is also possible given high PWATs, but quick storm
motion should prevent more widespread concerns.

Storms will end with FROPA this evening followed by post- frontal
showers overnight.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Dry and seasonably cool conditions expected Tuesday in the wake of
the front with afternoon temperatures in the 60s for most of the
area, and lows dipping into the 40s Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Building sfc high pressure will promote continued dry weather through
the work week under relatively low amplitude ern CONUS troughing.
High temperatures will rapidly moderate back into the 80s by
Thursday.

The next rain chance will come with the progged approach of a weekend
long wave trough.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A shortwave trough and sfc cold front will approach and pass the
region through tonight and provide increased chances for showers and
thunderstorms. Timing for convection should peak during the aftn
just ahead of a prefrontal trough associated with a SW to W wind
wind shift, with any thunderstorms capable of producing erratic,
gusty wind and rapidly lower vsbys. Conditions will generally dry out
after the prefrontal trough passage, though iso/sct showers will
remain possible as the cold front passes shortly thereafter.

Showers will dissipate after cold fropa, but the lagging upper trough
may maintain light rain S/E of PIT into Tuesday morning. MVFR to
localized IFR cigs are likely overnight amid strong cold advection.
Diurnal heating/mixing of drier air with developing high pressure
will return most terminals to VFR by Tuesday aftn.

.Outlook...
VFR conditions are likely for much of the week under the influence of
high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 21, 3:32 PM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
432 PM EDT Mon Jun 21 2021

OHZ059-068-069-PAZ016-023-029-031-073>076-WVZ003-004-012-021-509>514-
222045-
Belmont-Noble-Monroe-Jefferson PA-Indiana-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
432 PM EDT Mon Jun 21 2021

...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057-058-PAZ007>009-013>015-020>022-WVZ001-002-
222045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Beaver-Allegheny-Armstrong-Hancock-Brooke-
432 PM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 21, 3:15 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     WHITE OAK               40.34N  79.80W
06/21/2021                   ALLEGHENY          PA   911 CALL CENTER

            SOME SIDING BLOWN OFF HOUSE

&&

EVENT NUMBER PBZ2101758

07
Local storm report, Jun 21, 3:18 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     LAWRENCEVILLE           40.47N  79.96W
06/21/2021                   ALLEGHENY          PA   PUBLIC

            LARGE TREE LIMBS DOWN

&&

EVENT NUMBER PBZ2101759

07
Local storm report, Jun 21, 3:21 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
421 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND DMG     ECONOMY                 40.64N  80.19W
06/21/2021                   BEAVER             PA   SOCIAL MEDIA

            TREES AND LARGE LIMBS DOWN

&&

EVENT NUMBER PBZ2101760

07
Local storm report, Jun 21, 3:27 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     HOMER CITY              40.54N  79.16W
06/21/2021                   INDIANA            PA   911 CALL CENTER

            TREES DOWN ON RESIDENCE IN CENTER TOWNSHIP

&&

EVENT NUMBER PBZ2101761

AMILLER
Local storm report, Jun 21, 3:30 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     TIONESTA                41.50N  79.45W
06/21/2021                   FOREST             PA   PUBLIC

            COUPLE OF TREES DOWN

&&

EVENT NUMBER PBZ2101762

07
Local storm report, Jun 21, 3:33 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
433 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     2 SSW SMATHERS          40.51N  79.23W
06/21/2021                   INDIANA            PA   911 CALL CENTER

            TREES DOWN ON BLACK LICK ROAD

&&

EVENT NUMBER PBZ2101763

AMILLER

The radar

The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Marshall

When
June 21, 3:36 PM EST to June 22, 9:16 PM EST
Where
Marshall County, Cameron to 0.92 mi SSW of Cameron
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.830, -80.570

Multiple reports of flooding in Cameron, covering streets and local football field.

Flash Flood, Monongalia

When
June 21, 6:20 PM EST to 6:55 PM EST
Where
Monongalia County, 1.06 mi E of Ices Ferry to 0.92 mi ENE of Ices Ferry
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.670, -79.850

Report of water over I-68 Bridge near Cheat Lake.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966487, 966485.